Finds gut microbiota dysbiosis linked to diarrhea in multiple myeloma, suggesting new treatment strategies.
PURPOSE: Lenalidomide is integral to multiple myeloma therapy, but long-term use is frequently complicated by diarrhea, which diminishes patient quality-of-life. The pathophysiology of lenalidomide-related diarrhea (LRD) is unclear, although bile acid (BA) malabsorption has been implicated. As the gut microbiota shapes BA metabolism, we evaluated whether perturbations of the microbiota and BA pool are associated with LRD. EXPERIMENTAL DESIGN: In two prospective lenalidomide maintenance trials (NCT02538198 and NCT04497961), we profiled BAs, microbiota, dietary questionaries and patient-reported outcomes. RESULTS: Lenalidomide exposure was associated with increased fecal BA abundance; patients with LRD had enrichment of primary BAs without increased secondary BAs. LRD samples demonstrated reduced α-diversity and altered community composition, with reduced predicted BA-processing capacity. Baseline microbiota, BA and dietary profiles differed in patients who developed LRD, suggesting that pre-treatment features may influence LRD risk. CONCLUSIONS: These findings implicate impaired microbial BA metabolism as a contributor to LRD and support investigating microbiota-targeted strategies to mitigate this toxicity.
No takes yet. Share an insight, caveat, or question.
Miller et al. (2026) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: